Alert archive / North Carolina / Wind Advisories in 2018

Wind Advisory 3, NWS Newport/Morehead City, NC

January 17, 2018

NWS Newport/Morehead City, NC issued this wind advisory at Jan 17, 2018, 1:11 PM EST. It took effect at Jan 17, 2018, 10:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 1:11 PM EST (18:11 UTC)
In effect from
Jan 17, 2018, 10:00 PM EST
Expired
Jan 18, 2018, 8:00 AM EST
In force
10 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

605 
WWUS72 KMHX 171811
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
111 PM EST Wed Jan 17 2018

NCZ103-104-180900-
/O.NEW.KMHX.WI.Y.0003.180118T0300Z-180118T1300Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
111 PM EST Wed Jan 17 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
THURSDAY...

The National Weather Service in Newport/Morehead City has issued
a Wind Advisory, which is in effect from 10 PM this evening to
8 AM EST Thursday.

* WINDS...North 25 to 35 mph with gusts up to 45 mph.

* TIMING...Tonight into early Thursday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
1 follow-up statement
063 
WWUS72 KMHX 180845
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
345 AM EST Thu Jan 18 2018

NCZ103-104-181300-
/O.CON.KMHX.WI.Y.0003.000000T0000Z-180118T1300Z/
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, Hatteras Village, and Ocracoke
345 AM EST Thu Jan 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WINDS...Northwest 25 to 30 mph with gusts up to 45 mph.

* TIMING...Early this morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Jan 17, 10:17 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 17, 10:17 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1017 AM EST Wed Jan 17 2018

.SYNOPSIS...
A cold front will cross the area today. Low pressure will
develop along the front offshore tonight. Both systems are
forecast to produce snow across Eastern North Carolina
today into tonight. High pressure will build in from the west
Thursday through the weekend. A cold front will cross the region
Monday night followed by High pressure Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Wed...Very complicated and challenging forecast.
Latest 17/12Z meso model suite continues to lock onto idea of
developing coastal low in vcnty of Gulf Stream by this evening.
Thus, there will be a delayed onset of precip, and warmer temps
aloft through the day today, translating to a slower trend in
precip arriving today, and delayed transition to snow today and
this evening. Have a slow increasing pop trend with mainly dry
through early afternoon, then rain arriving and transitioning to
snow late in the day across the coastal plain counties and
northern tier. Will adjust beginning times of WSW to account for
slower transition to snow.

Things get very complicated tonight, as low pres will be
developing off the coast this evening. There is a small window
of opportunity for the coast to reach warning criteria snow (2-3
inches) before rapid drying occurs. Warm nose still present at
00Z will quickly erode by late evening, while in tandem there is
a period of strong fgen/omega in DGZ in deformation axis from
Carteret through OBX. Some localized amounts could reach or even
exceed the 2-3 in. amounts, but again the target of opportunity
will be limited to just several hours before cold dry air
erodes the column a snow ends late tonight.

Previous Discussion...As of 345 AM Wed...Winter Storm Warnings
have been posted for portions of Eastern NC, as a coastal low is
now expected to develop offshore and bring heavier snows to
coastal areas Wednesday night into Thursday morning. 2-4 inches
of snow is expected generally east of US 17, with 1-2 inches of
snow still expected across the coastal plain associated with a
cold front which will cross the region today.

Ahead of the cold front this morning, temperatures will rise
above freezing, into the low to mid 40s in spots. Rain showers
will develop by late morning across the coastal plain, and
temperatures will begin to sharply drop. Rain will change to
light snow by afternoon across the coastal plain, and
temperatures will drop below freezing soon thereafter. This
transition to snow will move from west to east for the rest of
the afternoon, as the cold front moves to the coast. Snowfall
accumulations will be light, generally 1-2 inches west of HWY
17.

Then, as energy transfers to a developing coastal low east of
the Outer Banks, heavier snow will move over coastal sections
of Eastern NC, generally east of HWY 17. The heaviest snow will
fall along the Pamlico Sound from Carteret County to Hatteras
Island/mainland Hyde County. Strong dynamics, thanks to a
robust cutoff upper low, will allow the low to deepen quickly
Wednesday night. This will produce moderate to heavy snow over
the NC coast with a deformation band setting up somewhere.
Mesoscale dynamics/factors could produce locally heavier
snowfall of 4+ inches, and even a rumble of thunder.

Snow will end on the coastal plain in the evening, while snow
will remain falling closer to the coast, through early Thursday
morning. Low temperatures will be quite cold behind the snow,
with upper teens to low 20s expected inland, and low to mid 20s
likely along the coast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 340 AM Wed...Cold and dry conditions will follow the
offshore low pressure system Thursday, with high temps only
topping out in the upper 30s across the area. Low temps will be
very cold Thursday and Friday mornings with teens expected
inland, and 20s along the coast Thursday morning, and low to mid
20s inland Friday morning. As the cold upper trough moves away
on Friday, high temperatures will moderate to 50 to 55.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 340 AM Wednesday...
Saturday through Sunday...High pressure moving off the coast,
and rising heights will allow temperatures to warm above average
over the weekend, with dry weather expected.

Monday and Monday night...A cold front will approach late
Monday bringing a threat of showers to area by evening. More
widespread showers are expected Monday night as the front
crosses the area. Mild temperatures will continue ahead of the
front with highs in the lower to middle 60s expected.

Tuesday and Wednesday...Dry and slightly cooler conditions will
be forecast for Tuesday and Wednesday as the models indicate
high pressure over the area. Highs are projected around 60
Tuesday and mid to upper 50s Wednesday.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Short Term /Through Tonight/...
As of 650 AM Wednesday...A Winter storm will bring mixed
precipitation changing to all snow to the area from mid
afternoon through mid evening. Current forecast will call for
MVFR conditions in mixed rain and snow 18-21Z then IFR
conditions in all snow 23-5Z. VFR conditions are expected after
6Z as drier air filters into the region. VFR conditions will
then continue on Thursday as high pressure builds over NC.

Long Term /Thursday through Sunday/...
As of 340 AM Wednesday...VFR conditions are expected Thursday
through Sunday with dry high pressure forecast to be over the
area.

&&

.MARINE...
Short Term /through Tonight/...
As of 950 AM Wednesday...Only change was to upgrade Pamlico
Sound to Gale Warning for tonight. Gale Warnings have been
issued for the waters south of Oregon Inlet for strong gusty
northerly winds and dangerous seas of 10+ feet. Small Craft
Advisories are in effect for the remainder of the waters. Latest
obs show N winds 5-15 kt and seas 4-7 ft north of Ocracoke and
3-5 ft south. A cold front will move through the waters this
afternoon, with northerly winds increasing quickly along with
building seas. Northerly winds peak at 25-35 kt with seas 7-11
ft late tonight and early Thursday as low pressure develops off
of the coast.

Long Term /Thursday through Sunday/...
As of 340 AM Wednesday...Rough conditions will persist Thursday
with the strongest winds and highest seas in the morning. Winds
will become NW and diminish to 10 to 20 kt Thursday afternoon
allowing seas south of Ocracoke and north of Oregon Inlet to
subside below 6 ft by early evening. Seas over the central
waters will likely take until late Thursday evening to subside.

Rough conditions will persist across the waters through
Thursday dues to gusty northerly winds and hazardous seas
through Thursday afternoon. Winds and seas slowly decrease late
Thursday afternoon. Friday and Saturday W/SW flow around 15 kt
is expected with seas 3-5 ft Friday and 2 to 4 ft Saturday.
Sunday W/NW flow around 10 kt will become S by evening with
forecast seas of 2 to 3 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory from 4 PM this afternoon to 2 AM EST
     Thursday for NCZ029-044-079-090-091.
     Winter Storm Warning from 7 PM this evening to 6 AM EST
     Thursday for NCZ045>047-080-081-093>095-103-104.
     Winter Weather Advisory from 7 PM this evening to 2 AM EST
     Thursday for NCZ092-098.
MARINE...Small Craft Advisory from 4 PM this afternoon to 10 AM EST
     Thursday for AMZ136-137.
     Gale Warning from 7 PM this evening to 10 AM EST Thursday for
     AMZ135-152-154.
     Small Craft Advisory until 10 AM EST Thursday for AMZ130-131.
     Small Craft Advisory until 7 PM EST Thursday for AMZ150.
     Gale Warning from 7 PM this evening to 7 AM EST Thursday for
     AMZ156-158.

&&

SYNOPSIS...JME
NEAR TERM...TL/SGK
SHORT TERM...JME
LONG TERM...JME
AVIATION...JME
MARINE...JME/CQD
Hazardous weather outlook, Jan 17, 10:23 AM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1023 AM EST Wed Jan 17 2018

NCZ029-044-079-090-091-181530-
Martin-Pitt-Greene-Duplin-Lenoir-
1023 AM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
2 AM EST THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092-098-181530-
Jones-Onslow-
1023 AM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM
EST THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-093>095-103-104-181530-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Craven-
Pamlico-Carteret-Outer Banks Dare-Outer Banks Hyde-
1023 AM EST Wed Jan 17 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 8:40 PM ESTMarine Dense Fog AdvisoryMHX7 hr
Jan 17, 3:19 AM ESTWinter Storm WarningMHXBeaufort, Dare, Hyde, Pamlico, Tyrrell, Washington27 hr
Jan 17, 3:58 AM ESTGale WarningMHX30 hr
Jan 17, 3:06 PM ESTCoastal Flood AdvisoryMHX18 hr

Nearby

Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.